Indiana, 2018

Damaging Wind in Indiana, August 11, 2018

August 11, 2018 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed in the vicinity of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed in the vicinity of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 2:41 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 11, 2:41 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EDT Sat Aug 11 2018

.SYNOPSIS...
A cold front will sag south of the Ohio River this evening. An
upper level low will slowly move east across the upper Ohio
Valley through Tuesday, keeping low chances of precipitation.
Another weather system will approach for Wednesday into Thursday
bringing the next chance of showers and thunderstorms to the
region.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak low pressure and a cold front will continue to move
southeast of the Ohio River through this evening. Numerous
showers and thunderstorms will continue through early evening,
then they should decrease in coverage and shift off to the
southeast overnight. The threat for locally heavy rainfall/flash
flooding, along with isolated damaging wind gusts, will persist
into early evening. Otherwise, skies are expected to clear
overnight. The exception will be our southeast/far southern
zones where stratus and/or patchy fog may develop late. Lows
will fall into the lower to mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Models are in good agreement in terms of synoptic features
through the short term period.

An upper level low will have closed off over Lake Erie/northeast
Ohio by Sunday morning. This feature will move slowly south
over eastern Ohio during the day. Diurnal heating/instability,
along with the proximity of the low, will bring a low chance of
showers/storms during the afternoon/early evening. Pcpn will be
diurnally driven and should taper off/dissipate near or after
sunset. Then, skies will vary from mostly clear to partly cloudy
Sunday night. Highs on Sunday will peak into the lower 80s with
lows Sunday night falling into the lower to mid 60s once again.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Stacked cutoff low in eastern Ohio will hang tough through Monday
with just a slight eastward jog into western PA overnight.
Thunderstorms that were in forecast have been downsized to just
instability showers with marginal moisture profiles and a broad
source of lift over the CWA in a cold advection pattern. Better
storm threat will occur south and east of the closed low, where some
warm advection may be pulled into the mix, which is well out of the
ILN forecast area. Chances of rain will remain capped at 30% during
this time, and even this seems to be a high end forecast.

This weak threat will persist into the daylight hours on Tuesday,
primarily in the eastern CWA - upper Scioto Valley/Columbus metro
area with widely scattered showers or maybe passing sprinkles during
the daylight hours.

The next rain threat will occur Wednesday - possibly late Tuesday
night west of the I-75 corridor as a warm front lifts northeast
through Indiana in the wake of an upper level ridge passing east
through the Ohio Valley. Activity will continue Wednesday night in a
scattered nature, then pick back up on Thursday. Thursday activity
occurs as the warm sector combines with the closing proximity of the
upper low in the Great Lakes, and what appears to be at this moment
in time a good bit of shortwave energy rounding the upper low over
our area. The surface cold front should cross Thursday night and be
followed closely by the axis of the upper low on Friday morning,
with just a few lingering showers and possibly a thunderstorm
occurring in the cold pool with the upper trough's passage on
Friday. While some frontal remnants may be found south of the Ohio
River on Saturday, will keep this period of the forecast dry for
now.

Temperatures will be near climo on highs with a peak on Tuesday in
the mid to upper 80s in the areas that get a good bit of sunshine
(mainly west), and again in the south and east Wednesday in the warm
sector ahead of the expected rainfall. While we remain warm sectored
on Thursday, significant threat of rain will hamper temperatures
from rising past the low 80s anywhere. These readings in the low 80s
and near 80 will continue for the remainder of the forecast in a
cooler temperature advection in northerly surface flow. After lower
60s Monday night, overnight lows will be in the middle 60s for the
bulk of the forecast. Upper 60s will be more common on Wed and Thurs
night given the waa and increased moisture.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Upper level energy digging into the central Great Lakes will
push weak low pressure and a frontal boundary near and along the
Ohio River southeast through this evening. Showers and
thunderstorms will be most numerous for the KILN/KCVG/KLUK
terminals and have this handled this with MVFR/IFR conditions
with thunderstorms/heavy rain. Farther north, some lingering
MVFR conditions with mainly showers can be expected until about
21Z, then skies should clear.

For tonight, the cold front will move away to the southeast
while an upper level closed low develops over Lakes Erie. Skies
will become mostly clear. Models indicate that stratus and/or
at least patchy fog may develop along and south of the Ohio
River. This should stay just south of all TAF sites, except
KLUK, which could develop some river fog. Have placed an IFR
visibility restriction at KLUK for now.

On Sunday, the center of the upper level closed low will drift
slowly south over eastern Ohio. Diurnal heating will bring at
least scattered cumulus clouds to the region. Max day time
instability and the proximity of the low may pop an afternoon to
early evening shower/storm. Coverage is too small to place in
the terminals at this time.

OUTLOOK...Thunderstorms will be possible on Wednesday and
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Aug 11, 2:45 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
345 PM EDT Sat Aug 11 2018

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-121200-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
345 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will move across the area through early evening. Flash
flooding will be possible, along with isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-121200-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
345 PM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 2:43 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT SAT AUG 11 2018

KYZ092-093-096-097-OHZ078-112015-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Clermont OH-
343 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...NORTHWESTERN
BRACKEN...CAMPBELL...NORTHERN PENDLETON AND SOUTHERN CLERMONT
COUNTIES UNTIL 415 PM EDT...

At 343 PM EDT, radar indicated a strong thunderstorm near New
Richmond, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Independence, Alexandria, Walton, Claryville, New Richmond, Felicity,
Butler, Ryland Heights, Mentor, Moscow, Neville, California, Chilo,
Mount Auburn, Visalia, Atwood, Willow Grove, Bradford, Grants Lick
and Saltair.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8452 3879 8453 3879 8458 3893 8460
      3900 8422 3893 8403 3890 8404 3875 8417
      3869 8446
TIME...MOT...LOC 1943Z 301DEG 23KT 3893 8433

Hatzos
Local storm report, Aug 11, 2:59 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 SE CONCORD            38.68N 83.48W
08/11/2018                   LEWIS              KY   911 CALL CENTER

            WATER FLOWING OVER PORTION OF KY 8 NEAR CONCORD. TIME
            ESTIMATED.

&&

KC
Local storm report, Aug 11, 3:01 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 SSW VANCEBURG         38.58N 83.33W
08/11/2018                   LEWIS              KY   911 CALL CENTER

            WATER FLOWING OVER A PORTION OF KY 59. TIME ESTIMATED.

&&

KC
Special weather statement, Aug 11, 3:09 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
409 PM EDT SAT AUG 11 2018

KYZ093-096-097-OHZ078-112030-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-
409 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...SOUTHERN
CAMPBELL...NORTHEASTERN PENDLETON AND SOUTHERN CLERMONT COUNTIES
UNTIL 430 PM EDT...

At 409 PM EDT, radar indicated a strong thunderstorm near Neville,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
New Richmond, Felicity, Butler, Mentor, Moscow, Neville, California,
Chilo, Mount Auburn, Willow Grove, Bradford, Grants Lick, Gubser
Mill, Peach Grove, Ivor, Campbell County Lake, Point Isabel,
Johnsville, Woolcutt and Lenoxburg.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3884 8442 3895 8433 3893 8415 3888 8404
      3870 8407 3872 8432
TIME...MOT...LOC 2009Z 297DEG 24KT 3887 8429

Hatzos
Special weather statement, Aug 11, 3:49 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
449 PM EDT SAT AUG 11 2018

KYZ097>099-OHZ079-081-112115-
Robertson KY-Mason KY-Bracken KY-Adams OH-Brown OH-
449 PM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...
SOUTHEASTERN BRACKEN...SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS
COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, radar indicated strong thunderstorms along a line
extending from Ripley to 7 miles south of Brooksville, moving
southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Maysville, Washington, Manchester, Ripley, Aberdeen, Lewisburg,
Brooksville, Decatur, Russellville, Mount Olivet, Dover, Germantown,
Sardis, Blue Licks Battlefield, Murphysville, Burika, Alhambra,
Stonewall, Bradysville and Mays Lick.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3856 8416 3864 8415 3872 8397 3888 8381
      3885 8356 3868 8362 3867 8364 3863 8364
      3857 8366 3849 8376 3846 8386 3849 8393
      3846 8397 3843 8399
TIME...MOT...LOC 2049Z 294DEG 16KT 3876 8381 3859 8402

Hatzos
Special weather statement, Aug 11, 4:01 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
501 PM EDT SAT AUG 11 2018

INZ074-112130-
Dearborn IN-
501 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DEARBORN COUNTY UNTIL
530 PM EDT...

At 501 PM EDT, radar indicated a strong thunderstorm near Moores
Hill, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Hidden Valley, Bright, Guilford,
Wilmington, Logan, Manchester, Mount Sinai, Dover and New Alsace.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3915 8508 3927 8498 3923 8483 3911 8482
      3908 8486 3907 8489 3906 8490 3903 8488
      3901 8490 3902 8491 3901 8493 3901 8494
      3900 8495
TIME...MOT...LOC 2101Z 313DEG 19KT 3916 8500

Hatzos

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
August 11, 4:19 PM EST to 4:29 PM EST
Where
Dearborn County, 2 mi N of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.099, -84.948

A couple of trees were reported knocked down on Soap Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764538.